Weight loss

I have RD and was diagnosed in July. I have lost over sixty pounds in the last year, despite drugs like Prednisone, Hydroxychloriquine, MTX, Humira etc...I now weigh 103pds and I am 5'3". Body Mass Index is 18.5. So officially underweight. My concern is one bad infection and I have no reserves. Is anyone having difficulty with weight loss? I have lost another fifteen pounds since this photo. My husband is always so alarmed when he sees me undressed.

19 Replies

oldestnewest
  • I have had bariatric surgery last September and have lost 4st in weight. I have to take a multi-vit with iron to keep my nutrients up. I have managed to get off steroids since the op. Is there something more wrong with you if your losing weight lie that perhaps you should see your dr darling. You look fab in your photo.xxxxx

  • Hi Beautiful photo.

    I gained 5 1/2 stone when I stopped work gave up smoking and my mobility was compromised. Like Sylvie I lost weight because of my health , I did it slowly with diet and very gentle exercise. I am now 8 stone and 5'4".

    My point is my weight loss was planned I am like you also on prednisone and hydroxchlorquine.

    Unplanned weight loss as you are experiencing really should be checked for an underlying cause.

    Hope all goes well for you.

  • Were you dieting, Damaged? Illness can cause weight loss, so maybe it's 'just' the RA, and your weight will stabilise once your RA is properly managed. But you're right to be concerned, I think; you should get checked for diabetes and hyperthyroidism, and other possible causes of dramatic weight loss. i hope you're feeling better :)

  • I am experiencing the same problem. I take sulfasalazine and was told it was one of the main contributors. I am going to give the supplement C1 for weight gain a try. God bless.

  • I know weight seems to melt off me when I'm flaring, but the minute my RA gets under control, the weight climbs back up (arg!). It's shocking to me that you're losing so much weight even while taking pred. Do consult your dr and let us know how you manage.

  • I have also had dramatic weight loss,I am 7 stone, sometimes under this,it has occurred over the last 14months, after a bout of pneumonia, RA ,and bronchiestatis.i have no other underlying problems,seen dietician, been told to eat as much butter, fats etc, to get my weight up,but struggle to gain. I am on prednisolone,15 mg a day, no biologics, as they all failed after a few years.i look like I have anorexia,I hate being this thin,it also makes you feel very weak,don't know what the answer is,eating huge amounts is out of the question, as stomach has shrunk,so feel full quickly.hope this has helped, your not the only one out there with this problem.x

  • It does help. I understand that for many the problem is the opposite and has significant consequences but being to thin has its own set of issues. I have lost another 15pds since that photo. I am nothing but skin and bone. My husband finds it alarming. It bothers him that the doctors are not more concerned but that is not right. My Rheumatologist has been very concerned. She is now switching to infusions because the injections are not strong enough. She hugged me on the last visit. I was touched but a little freaked out by it. I think it is a maternal instinct , or at least I hope that is what it is..I do not understand the conversion but my best quests is my total weight is 7 stone.

  • You weigh about the same as me,it's very hard, especially when people say,I wish I could lose some weight,when all you want is to gain some,also your whole wardrobe is useless,all those lovely clothes now hang like sacks,probably fit into kids clothes soon!was hoping the steroids would help me gain, as they are supposed to make you eat more,no such luck,tried complan supplements, but they taste vile,except the tropical smoothies,but they are very expensive.hope we can pile on some pounds soon,good luck.x

  • What is PM?

  • I have gained 35 pounds since my RA diagnosis Nov 2014. I am not binge eating. I don't understand my weight gain.

  • The medication may have a great deal to do with the weigh gain. In fact, that is what my Rheumy is concerned with. I should be gaining not loosing weight.

  • That level of weight loss is fairly extreme. I would think you would need to talk to your doctor about it as they might want to rule out other underlying conditions. If you problem is that you just aren't eating enough, then ask to see a dietician as soon as possible. They will be able to help with a weight-gaining diet.

  • Thank you, that is a good idea. I have an appointment with a nutria its next week. I eat a high calorie diet but maybe fibre ?

  • Hello. You are not alone. I have lost about 45lbs since my journey started. I can wear my sons clothes and he is a tall 8year old. Dr are concerned and test for thyroid etc very offen. The only time I'd gain weight is when RA is under control. I have no appetite and dietician said to take vitamins and eat a high calorie diet. It's hard when all I feel like eating is small bits of raw veg. It took two years for weights to stabilise so it can happen. Have not put on much as more active but at least not losing. Fingers crossed for you!!

  • Gosh how did you do it I have the opposite despite what I eat (or not eat) I keep putting on weight, it drives me crazy !!!!

    I do exercise swimming and gym !!!

  • I did not do anything. I continue to loose despite the drugs.

  • I think the weight loss is due to medication - they put me off food too. Try to eat protein and carbs together - that usually works to put on weight - Choose gluten free carbs (potatoes, polenta, rice...) as gluten can increase bowel movement if you are sensitive to it. Don't fill in with supermarkets cakes or biscuits. Give your body good stuff. Have at least three proper meals a day and go to the gym to build up muscles and stay toned.

    Good luck!

  • I replied to your other post Damaged, but just to say I agree with asking your Rheumy about seeing a dietician, I think that's the safest way to go, particularly given your clothing size I understand why it's a concern. You need to be sure you eat the correct foods & a qualified dietician will be able to help you do that safely. x

  • 3 years now, I made the decision of having bariatric surgery as I had the BMI greater than 40.. I contacted Placidway in February, and till the end of April I had my bariatric surgery scheduled in Mexico, as the prices were almost half of the price I would have paid in US.

    The surgery was successful, I'm more than happy with the decision I've made even if I was a bit confused then. Now the results are talking by themselves.. People from Placidway found for me some of the best packages so I could choose one according to my fundings. The hard part is the pre-op and post-op diet but overall it was great.

You may also like...